Alert archive / Colorado / Red Flag Warnings in 2006

Red Flag Warning 9, NWS Goodland, KS

April 13, 2006Cheyenne County, Kit Carson County, Yuma County, Colorado

NWS Goodland, KS issued this red flag warning at Apr 13, 2006, 2:46 PM MDT for Cheyenne County, Kit Carson County, Yuma County, Colorado. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Apr 13, 2006, 2:46 PM MDT (20:46 UTC)
Expired
Apr 13, 2006, 8:08 PM MDT
In force
5 hr
Issued by
NWS Goodland, KS

Counties Cheyenne County, CO, Kit Carson County, CO, Yuma County, CO

The radar

The Goodland radar (KGLD), 72 km from the middle of the area, began a volume at 20:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 8.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2006-04-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2006-04-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 36 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4051 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
36 m²/s²
0-3 km storm-relative helicity
83 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS83 KGLD 132046
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
246 PM MDT THU APR 13 2006

...A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING FOR DRY FUELS...

.A VERY WARM AND DRY AIRMASS REMAINS OVER THE REGION. RELATIVE
HUMIDITIES HAVE FALLEN BELOW 10 PERCENT AND WINDS HAVE PICKED UP
TO 10 TO 20 MPH WITH SOME AREAS REPORTING HIGHER GUSTS. THE
COMBINATION OF VERY DRY AIR ALONG WITH DRY FUELS WILL BRING THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH

COZ252>254-140300-
/O.NEW.KGLD.FW.W.0009.060413T2046Z-060414T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-
246 PM MDT THU APR 13 2006

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

THE FIRE WEATHER WATCH INCLUDES FIRE WEATHER ZONES 252...253 AND
254 IN EAST CENTRAL COLORADO.

RELATIVE HUMIDITY LEVELS HAVE FALLEN BELOW 10 PERCENT ACROSS THE
WARNED AREA THIS AFTERNOON. THIS COMBINED WITH DRY FUELS AND WINDS
INCREASING TO 10 TO 20 MPH WITH SOME HIGHER GUSTS CREATE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

CLK
2 follow-up statements
000 
WWUS83 KGLD 132204 CCA
RFWGLD

RED FLAG WARNING...CORRECTED
NATIONAL WEATHER SERVICE GOODLAND KS
404 PM MDT THU APR 13 2006

...A RED FLAG WARNING IS IN EFFECT THROUGH THIS EVENING FOR DRY FUELS...

.A VERY WARM AND DRY AIRMASS REMAINS OVER THE REGION. RELATIVE
HUMIDITIES HAVE FALLEN BELOW 10 PERCENT AND WINDS HAVE PICKED UP
TO 10 TO 20 MPH WITH SOME AREAS REPORTING HIGHER GUSTS. THE
COMBINATION OF VERY DRY AIR ALONG WITH DRY FUELS WILL BRING THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH

COZ252>254-140300-
/O.COR.KGLD.FW.W.0009.060413T2204Z-060414T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-
404 PM MDT THU APR 13 2006

...RED FLAG WARNING IN EFFECT UNTIL 9 PM MDT THIS EVENING...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT UNTIL 9 PM MDT THIS EVENING. 

THE RED FLAG WARNING INCLUDES FIRE WEATHER ZONES 252...253 AND
254 IN EAST CENTRAL COLORADO.

RELATIVE HUMIDITY LEVELS HAVE FALLEN BELOW 10 PERCENT ACROSS THE
WARNED AREA THIS AFTERNOON. THIS COMBINED WITH DRY FUELS AND WINDS
INCREASING TO 10 TO 20 MPH WITH SOME HIGHER GUSTS CREATE THE
POTENTIAL FOR EXPLOSIVE FIRE GROWTH.

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR ARE IMMINENT. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXPLOSIVE FIRE GROWTH POTENTIAL.

$$

MCGUIRE
000 
WWUS83 KGLD 140208
RFWGLD

RED FLAG WARNING
NATIONAL WEATHER SERVICE GOODLAND KS
808 PM MDT THU APR 13 2006

COZ252>254-140315-
/O.CAN.KGLD.FW.W.0009.000000T0000Z-060414T0300Z/
YUMA-KIT CARSON-CHEYENNE CO-
808 PM MDT THU APR 13 2006

...RED FLAG WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GOODLAND HAS CANCELLED THE RED
FLAG WARNING. 

RELATIVE HUMIDITIES HAVE RECOVERED AND WILL CONTINUE TO INCREASE
AS TEMPERATURES FALL THIS EVENING. THEREFORE THE RED FLAG WARNING
HAS BEEN CANCELLED.

$$

MWM

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this red flag warning went out at Apr 13, 2:43 PM MDT, 3 minutes earlier.

Area forecast discussion, Apr 13, 2:43 PM MDT, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
243 PM MDT THU APR 13 2006

.DISCUSSION...

WATER VAPOR IMAGERY CONTINUED TO INDICATE RIDGE BUILDING NORTH
ACROSS THE CENTRAL PLAINS WITH STRONG DRYING ACROSS COLORADO AND
KANSAS. CUT OFF LOW CONTINUED TO SIT OFF THE COAST OF BAJA
CALIFORNIA...WITH ANOTHER STRONG SHORT WAVE TROUGH SLIDING SOUTH OF
ALASKA. AT THE SFC...RIDGE AXIS WAS CENTERED ACROSS WESTERN CWA WITH
TROUGH DEVELOPING ALONG THE EAST COLORADO PLAINS.

MODEL INITIALIZATION DOESNT SEEM TO GIVE AN ADVANTAGE TO ANY ONE MODEL
OVER THE OTHER...AND DIFFERENCES APPEAR TO BE VERY MINOR THROUGH THE
SHORT TERM. HOWEVER...WITH SUCH A STRONG SYSTEM AND LOW STATIC
STABILITY AHEAD OF IT PREFER THE STRONGER LOW PRESSURE AT THE SFC
DEPICTED BY THE NAM AND UKMET.

TONIGHT-TOMORROW NIGHT...WEAK COLD FRONT SLIDES ACROSS THE AREA
OVERNIGHT. STRONG CONVERGENCE DEVELOPS ALONG THE BOUNDARY OVERNIGHT
AS LLJ GETS GOING. BUFKIT SOUNDINGS SHOWING WEAK INSTABILITY ALOFT
WITH ONLY MODEST CAP. DESPITE THE INSTABILTY...ANY PRECIP THAT COULD
POSSIBLY DEVELOP WOULD FALL THROUGH A VERY DRY...VERY THICK LAYER SO
WILL NOT MENTION ANY POSSIBLE TSTRM TONIGHT. BY FRIDAY
AFTERNOON...BOUNDARY SHOULD BE WELL TO OUR SOUTH LIMITING ANY
THUNDER THREAT. AS UPPER LOW APPROACHES THE AREA...BOUNDARY WILL
BEGIN TO LIFT NORTH AS A WARM FRONT THROUGH THE NIGHT AND BE LOCATED
ACROSS THE NORTHERN CWA BY MORNING. INSTABILTY AND CAPPING LOOKS
BETTER OVERNIGHT AND WITH ISENTROPIC ASCENT AHEAD OF THIS FRONT CANT
RULE A THUNDERSTORM OR TWO OUT. STILL WORRIED ABOUT DRY AIR SO WILL
ONLY GO 20-30 POPS.

SATURDAY-SUNDAY...STRONG SHORTWAVE TROUGH WILL OVERSPREAD THE CWA ON
SATURDAY. MAIN QUESTION WILL BE WHERE EXACTLY WARM FRONT AND DRYLINE
SET UP. AT THIS TIME LOOKS LIKE BOTH FEATURES WILL BE JUST TO THE
NORTH AND EAST OF THE CWA BY THE AFTERNOON. INTERESTING TO SEE AN
ACTUAL TROWAL SIGNATURE ON THE BACKSIDE OF THIS SYSTEM...WITH SOME
ELEVATED INSTABILITY ASSOCIATED WITH IT. DESPITE POOR LOCATION OF
FRONT FOR THE CWA...THINK WRAP AROUND POTENTIAL IS ENOUGH TO UP POPS
ACROSS THE NORTH. WAVE QUICKLY MOVES OFF TO THE NORTH SATURDAY NIGHT
WITH SHORTWAVE RIDGING/DRYING BUILDING INTO THE REGION BRINGING AN
END TO PRECIPITATION. STRONG WINDS ONCE AGAIN LOOK LIKELY ACROSS THE
AREA AS SFC LOW DEVELOPS TO THE NORTH. NOT PLANNING ANY HIGHLIGHTS
AT THIS TIME...BUT WIND ADVISORY LEVEL WINDS DO LOOK LIKELY ON THE
SOUTH AND WEST SIDE OF THE LOW ON SAT AFTERNOON AND EVENING.

IN THE EXTENDED...MEDIUM RANGE MODELS REALLY BEGINNING TO STRUGGLE
WITH SYNOPTIC PATTERN THROUGH THE BEGINNING OF THE WEEK. ALL MODELS
POINTING TO TROUGHING DEVELOPING ACROSS THE CENTRAL AND NORTHERN
CONUS...BUT VARY GREATLY IN THE DETAILS AND STRENGTH OF THE SYSTEM.
ENSEMBLE GUIDANCE REPRESENTS THIS SPREAD WELL...AS SHOWS JUST ABOUT
EVERY POSSIBLE SOLUTION FOR H5 TROUGH BY 00Z TUES. BUT FOR THE MOST
PART THEY AGREE THAT A SIG TROUGH WILL DEVELOP ACROSS THE AREA AND
WILL GO ALONG THAT ROUTE FOR EXT FORECAST. ALTHOUGH NOT OVERLY
IMPRESSED WITH 00Z GFS SOLUTION SEEMS LIKE THE BEST STARTING POINT
FOR GRIDDED FIELDS...BUT WILL GO WITH MUCH SLOWER TROUGH PROGRESSION
AS ENSEMBLE CLUSTERING IS POINTING IN THIS DIRECTION.

WITH ALL THE UNCERTAINTY...WILL NOT MENTION ANY PRECIP CHANCES
DESPITE LARGE SYSTEM CROSSING THE AREA MONDAY NIGHT AND TUESDAY.
CURRENT FORECAST ON TRACK INITIALLY...BUT WILL START COOLING THINGS
OFF FOR THE BEGINNING OF THE WEEK AS STRONG TROUGH ACROSS THE
NORTHERN PLAINS WILL ALLOW FOR MUCH COOLER AIR TO FILTER INTO THE
CWA.

&&

.FIRE WX...FULL DIURNAL MIXING HAS ALLOWED WIND GUSTS OF 20 TO 25
MPH TO DEVELOP ACROSS EASTERN COLORADO AS RHS HAVE FALLEN TO 10
PERCENT OR LESS. WITH A FEW SPOTS GETTING SUSTAINED NEAR 20 MPH WILL
ISSUE RED FLAG WARNING.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
NE...NONE.
CO...RED FLAG WARNING UNTIL 9 PM TONIGHT FOR COZ252-COZ252-COZ253.
&&

JRM
Hazardous weather outlook, Apr 13, 10:35 AM MDT, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
1035 AM MDT THU APR 13 2006

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-141645-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
1135 AM CDT THU APR 13 2006 /1035 AM MDT THU APR 13 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RECORD HIGH TEMPERATURES AND LOW RELATIVE HUMIDITIES WILL PRODUCE
AN EXTREME FIRE DANGER ACROSS MUCH OF THE TRI-STATE REGION.

EXTREME FIRE DANGER MEANS THAT FIRES START QUICKLY...SPREAD
FURIOUSLY AND BURN INTENSELY. ALL FIRES ARE POTENTIALLY SERIOUS.
ALL OUTDOOR BURNING SHOULD BE AVOIDED IN AREAS WITH EXTREME FIRE
DANGER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE WILL BE A SLIGHT CHANCE OF THUNDERSTORMS FRIDAY NIGHT AND
SATURDAY...MAINLY NORTH OF INTERSTATE 70. THESE STORMS ARE NOT
EXPECTED TO BECOME SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

CLK

Nearby

Red Flag Warnings in Colorado, 2006Every red flag warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.